South Dakota, 2007

Tornadoes and Hail in South Dakota, May 4, 2007

May 4, 2007 · NWS FSD · 12 events in 8 counties and zones

Thunderstorms produced large hail at several locations on the evening of May 4th. There were also two tornadoes reported, one of which caused damage, and a report of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations on the evening of May 4th. There were also two tornadoes reported, one of which caused damage, and a report of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 3:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 4, 3:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT FRI MAY 4 2007

.DISCUSSION...
VARIOUS SHORT WAVES ALOFT WILL MOVE NNEWD OVR CWA THRU TNGT...WITH
FIRST WAVE AND ASSCD TSTMS AFFECTING WRN CWA THIS EVE...AND ANOTHER
WAVE MOVG INTO SERN SD LATE TNGT. MAIN ACTION SHOULD REMAIN WEST OF
I29 TNGT. WAVES WILL INTERACT WITH LOW LVL SSELY FLOW OF MOIST
UNSTABLE AIR IMPINGING ON DIFFUSE WMFNT MOVG NWD INTO SRN CWA LATE
TNGT. APPEARS MAIN THREAT OF SVR IS SOME LARGE HAIL IN WRN CWA THIS
EVE...AS MOST THUNDERSTORMS RATHER ELEVATED. INCRG SELY FLOW AND
MOISTURE WILL KEEP TEMPS UP TNGT. ANY TRAINING THUNDERSTORMS MAY
CAUSE HEAVY RAIN/PONDING ISSUES AND HAVE ISSUED FLOOD WATCH
STARTING IN WRN CWA FOR TNGT...AND FURTHER EAST PAST THE I29
CORRIDOR STARTING SAT NGT.

TRAIN OF WAVES WL CONTINUE TO ROTATE AROUND WRN TROUGH THROUGH THE
WEEKEND...EACH BRINGING ENHANCEMENT IN PCPN. ONE SUCH WAVE REALLY
INTENSE DIGGING THRU NV TOWARD 4 CORNERS...AND WL BE A SIG PRODUCER
OF WX LTR SAT AND SAT NIGHT.  MAIN CONCERN ADDRESSED ABOVE IS THE
FLOODING THREAT.  WATER SOURCE IN PLACE WITH 150-200 PERCENT PWATS
SLOSHING THROUGH THE CNTRL AND ERN PLAINS. SOUNDINGS HEADING NWRD
FROM I90 ARE VERY FAVORABLE WITH SKINNY TALL CAPE...AND PLENTY OF
SHEAR ABV STABLE LYR...WITH STORM MOTION ALSO VERY TRAINY. INITIAL
HVY RAIN THREAT WL BE ACRS JAMES VALLEY...SHIFTING EWRD INTO MN AND
IA LTR AT NIGHT.

WL ALSO HAVE TO MONITOR SVR THREAT AS WELL EARLY IN EACH LTR
AFTN/EVNG INCREASE. LKLY TO HAVE AN UNDERDONE DRY SLOT SWING NWRD
THRU PLAINS ON SAT IN ADVANCE OF STRONGEST WAVE SAT AFTN...AND WL
HAVE SFC WMFNT MOVING TOWARD MO RVR CORRIDOR AT SAME TIME. IN THIS
LOCATION...WL HAVE A FORMIDIBLE COMBINATION OF SHEAR/INSTABILITY...
WITH MUCH OF THE SHEAR UNIDIRECTIONAL IN THE 2-8KM LYR. WL MENTION
THREAT FOR SEVERE WX...LKLY FEATURING SPLITTING SUPERCELLS...AND
LEFT MOVERS WITH FAIRLY LARGE HAIL. WL ALSO HAVE TO WATCH TORNADIC
THREAT NR MO RVR.

PRESSURE FALLS AND INTENSE GRADIENT AS WELL...SO WNDS WL CONTINUE
THEIR OVERNIGHT PICKUP RIGHT THRU THE DAY. OLD GAME OF MORE CLDS NE
TO BREAKS DEVELOPING SW...COULD LEAD TO VERY INTENSE THERMAL PACKING
THRU HEART OF CWA ON SAT AFTN.  WIND WL CONTINUE TO BE QUITE STRONG
THRU NIGHT WITH LLJ OF 50-60 KTS.

A LOT MORE QUESTIONS AS TO WHERE BNDRY WL LIE AND WHERE THE BEST
THREAT OF CONVECTION SETS UP FROM LTR SUN INTO MON. NAM APPEARS TO
REALLY WRAP UP LEADING WAVE TOO INTENSELY...AND FOLLOWED MORE MODEST
CANADIAN/GFS TRENDS...SUPPORTED BY 12Z ECMWF.  JET ENTRANCE REGION
SET UP TO INTERACT WITH SLOW MOVING FRONTAL BNDRY...AND SHUD BE VERY
EFFECTIVE IN PCPN DEVELOPMENT SUN NIGHT. EXPECT EARLY DAY ACTION TO
WKN...BUT PERSISTENT DIV Q LINGERS MUCH OF THE DAY ACRS BNDRY...SO
WL KEEP MORE BROAD MID RANGE POPS. ANOTHER IMPULSE LIFTS UP LTR
AFTN/EVNG...AND SHUD ENHANCE COVERAGE AND INTENSITY OF PCPN ALG
BNDRY LT AFTN TOWARD KYKN/KSUX AREAS...EXPANDING N AND E DURING
EVNG. THERE IS A RISK FOR SOME SEVERE...BUT MUCH MORE CONDITIONAL
ON AFTN RECOVERY THAN SAT.

SFC BNDRY MOVES SE ACRS THE REMAINDER OF THE AREA SUN NIGHT...LEAVING
FAR ERN CWA EARLY MONDAY. ADDITIONAL ENERGY IN STRONG MID LVL FRONTAL
ZONE SHUD KEEP THREAT FOR SHRA GOING ALNG/POSTFRONTAL...WITH THUNDER
MORE CONFINED TOWARD SE. WL ATTEMPT TO DRAW IN A BAND OF COOLER AIR
JUST POSTFRONTAL TO COINCIDE WITH PCPN/CLOUDS.

IN THE EXTENDED RANGE...NOT SURE HOW MUCH FAITH TO PUT IN ANY DETAILS
IN MODELS THAT HAVE BEEN CONVECTIVE FOR DAYS BEFORE. 00Z GFS ENSEMBLE
MEAN 500MB STD DEVIATION IS STRONGLY SKEWED TO THE LEADING SIDE OF
TROUGH ON MON NIGHT INTO TUE AS EVACUATES TO E...AND LOW WITHIN
TRAILING TROUGH. THIS SUGGEST THAT THE HANGBACK IS A STRONGLY
CONSISTENT FEATURE...WITH MUCH SUPPORT FROM OTHER MEMBERS OF THE
SUPERENSEMBLE.  THIS FEATURE SLIDES BY WED AND WED NIGHT...BUT LATEST
GFS NOW MUCH FASTER WITH A TUE/TUE NIGHT PUSH. HELD THE LINE ON
EARLIER COLLABORATED TIMING.  FRONTAL ZONE SETTLES SOUTHWARD RIGHT
BEHIND THE SYSTEM WED NIGHT...AND THEN WL BE IN PLACE FOR WLY FLOW
SYSTEM TO INTERACT FRIDAY.

&&

.AVIATION...
IFR CONDITIONS WILL PERSIST MAINLY EAST OF I29 TNGT WITH STRATUS
AND SCT IFR VSBYS IN FOG AND SCT -SHRA. MVFR CONDITIONS WILL PREVAIL
WEST OF I29...BUT WITH AREAS OF IFR IN OCNL TSRA AND LOW CIGS AND BR
DVLPG.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/RYRHOLM
Hazardous weather outlook, May 4, 9:18 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CDT FRI MAY 04 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CDT FRI MAY 04 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE BAND OF MODERATE TO HEAVY SHOWERS PRODUCING AROUND AN INCH
RAINFALL ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING...WILL
MOVE NORTHEASTWARD THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA
AND WEAKEN SOME THIS AFTERNOON.

MORE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES
RIVER TONIGHT...THEN SPREAD EAST AND NORTHEAST. SOME OF THE
STORMS MAY PRODUCE HAIL THE SIZE OF PENNIES UP TO GOLF
BALL...WEST OF A LINE FROM DE SMET TO YANKTON. FURTHER EAST...THE
ATMOSPHERE BECOMES INCREASINGLY STABLE. THEREFORE...SEVERE STORMS
ARE NOT EXPECTED TO THE EAST. HOWEVER...MORE HEAVY RAIN WILL BE
POSSIBLE WITH LOCALIZED RAINFALL AMOUNTS OVER AN
INCH...ESPECIALLY IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR THIS WEEKEND...SATURDAY AND SUNDAY...THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER
THREAT WOULD ONCE AGAIN BE HAIL...POSSIBLY UP TO THE SIZE OF
QUARTERS. HOWEVER...WHAT IS MORE CONCERNING IS A POTENTIAL FOR
HEAVY RAIN....WITH NUMEROUS SHOWERS AND THUNDERSTORMS AND
TRAINING ECHOES. THIS WILL BE MONITORED FOR FLOODING POTENTIAL AS
THE WEEKEND PROGRESSES.

THUNDERSTORMS WILL REMAIN IN THE AREA SUNDAY...AND POSSIBLY INTO
SUNDAY NIGHT AND MONDAY. SOME OF THESE STORMS COULD POTENTIALLY
BE SEVERE. WHILE TIMING AND LOCATION ARE UNCERTAIN AT THIS
TIME...THERE WILL ALSO BE POTENTIAL FOR REPEATED RAINS TO PRODUCE
AREAS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM WEST OF A LINE
FROM
DE SMET TO YANKTON SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bon Homme

When
May 4, 5:00 PM CST
Where
Bon Homme County, Avon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.000, -98.070

Hail, Charles Mix

When
May 4, 5:14 PM CST
Where
Charles Mix County, 2 mi SW of Dante
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.010, -98.228

Hail, Gregory

When
May 4, 5:32 PM CST
Where
Gregory County, 6 mi WSW of Bonesteel
Measured
0.75 in hail
Reported by
Public
Coordinates
43.037, -99.060

Hail, Hutchinson

When
May 4, 5:41 PM CST
Where
Hutchinson County, 2 mi NE of Tripp
Measured
0.75 in hail
Reported by
Public
Coordinates
43.240, -97.942

Hail, Hutchinson

When
May 4, 5:58 PM CST to 6:00 PM CST
Where
Hutchinson County, 5 mi E of Parkston
Measured
1 in hail
Reported by
Public
Coordinates
43.400, -97.880

Large hail covered the ground. The storm also produced 3 inches of rain.

Hail, Hanson

When
May 4, 6:27 PM CST
Where
Hanson County, 8 mi S of Alexandria
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.534, -97.780

Tornado, Hanson

When
May 4, 6:55 PM CST to 6:58 PM CST
Where
Hanson County, 4 mi W of Emery to 3 mi W of Emery
Rating
EF1
Path length
1 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
43.870, -97.430

A tornado damaged a house, garage, barn, and power lines. The amount of damage was not known.

Hail, Lake

When
May 4, 7:20 PM CST
Where
Lake County, Winfred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.000, -97.370

Tornado, Hanson

When
May 4, 7:21 PM CST to 7:22 PM CST
Where
Hanson County, 1 mi E of Farmer to 1.2 mi E of Farmer
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
43.720, -97.660

A brief tornado caused no reported damage.

Hail, Miner

When
May 4, 7:25 PM CST
Where
Miner County, 6 mi E of Howard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.020, -97.409

Thunderstorm Wind, Davison

When
May 4, 8:26 PM CST
Where
Davison County, 3 mi W of Mitchell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.720, -98.080

Thunderstorm winds caused an unknown amount of tree damage. The winds were accompanied by heavy rain and small hail.

Hail, Davison

When
May 4, 8:36 PM CST
Where
Davison County, 4 mi NE of Loomis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.821, -98.043

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34424, 34425, 34426, 34427, 34428, 34429, 34430, 34431, 34432, 34433, 34434, 34435.